Alert archive / Maine / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Caribou, ME

May 16, 2005Aroostook County, Maine

NWS Caribou, ME issued this flash flood warning at May 16, 2005, 5:15 PM EDT for Aroostook County, Maine. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2005, 5:15 PM EDT (21:15 UTC)
Expired
May 16, 2005, 7:15 PM EDT
In force
2 hr
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 62 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.3 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2005-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2005-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCAR 162119
FFWCAR
MEC003-162315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
515 PM EDT MON MAY 16 2005

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE

* UNTIL 715 PM EDT

* AT 511 PM EDT...RADAR SHOWED VERY HEAVY RAIN MOVING THROUGH 
NORTHERN AROOSTOOK COUNTY. THE HEAVIEST RAIN WAS MOVING OVER THE 
TOWNS OF MASARDIS AND SQUA PAN WHICH HAVE ALREADY RECEIVED WELL OVER 
1.5 INCHES OF RAINFALL. THIS AREA OF RAIN WAS MOVING TO THE 
NORTHEAST AT 15 MPH.  

* LOCATIONS IN THE WARNING INCLUDE MASARDIS AND SQUA PAN.

ADDITIONAL RAINFALL AMOUNTS OF 1 INCH OR MORE PER HOUR ARE POSSIBLE IN 
THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4635 6839 4641 6815 4667 6803 4668 6840

$$

HEWITT
2 follow-up statements
000 
WGUS71 KCAR 162226
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
621 PM EDT MON MAY 16 2005

MEC003-162315-
AROOSTOOK ME-
621 PM EDT MON MAY 16 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM EDT FOR CENTRAL      
   AROOSTOOK COUNTY...

AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF HEAVY RAIN MOVING THROUGH NORTHERN AROOSTOOK 
COUNTY. THE HEAVIEST RAINFALL WAS OCCURRING NEAR MAPLETON AND 
CHAPMAN. THIS AREA OF HEAVY RAINFALL WAS MOVING NORTHEAST AT 10 MPH. 

LATEST RADAR ESTIMATES SHOWED UP TO ONE INCH OF RAINFALL PER HOUR. 
HOWEVER...THE RAINFALL WAS BEGINNING TO DECREASE IN AREAL COVERAGE.

LATEST RADAR ESTIMATES INDICATED THE BLACKWATER RIVER AND THE SAINT 
CROIX STREAM TO BE AT BANKFULL. EXCESSIVE RUNOFF FROM HEAVY RAINFALL 
WILL CAUSE FLOODING OF THESE SMALLER STREAMS. SOME COUNTRY ROADS AS 
WELL AS FARMLAND ALONG THE BANKS OF BROOKS AND STREAMS COULD BECOME 
INUNDATED WITH WATER. DO NOT DRIVE THROUGH WATER THAT COVERS THE 
ROAD.   

LAT...LON 4639 6861 4629 6800 4698 6795 4704 6841

$$

HEWITT
000 
WGUS71 KCAR 162323
FFSCAR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
713 PM EDT MON MAY 16 2005

MEC003-162323-
AROOSTOOK ME-
713 PM EDT MON MAY 16 2005

...THE FLASH FLOOD WARNING FOR CENTRAL AROOSTOOK COUNTY HAS          
   EXPIRED...

THE BAND OF HEAVY RAIN THE PROMPTED THE FLASH FLOOD WARNING EARLIER 
OVER MASARDIS AND SQUA PAN HAS MOVED INTO NORTHEASTERN AROOSTOOK COUNTY 
AFFECTING THE TOWNS OF VAN BUREN AND LIMESTONE. SOME OF THE SMALLER 
STREAMS AND BROOKS WILL RISE RAPIDLY WITH THE HEAVY RAINFALL. 
HOWEVER...NO FLOODING IS EXPECTED.    

LAT...LON 4639 6861 4629 6800 4698 6795 4704 6841

$$

HEWITT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:50 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 16, 2:50 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
250 PM EDT MON MAY 16 2005

.SYNOPSIS...A BROAD AREA OF LOW PRESSURE WILL REMAIN OVER THE REGION
THROUGH MID WEEK. LOW PRESSURE STRENGTHENING OVER THE MARITIMES WILL
BRING MORE UNSETTLED WEATHER FOR AT LEAST THE FIRST PORTION OF THE
WEEKEND.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
SHORTWAVE TROUGH WILL CLEAR THE NORTHEAST CORNER OF THE STATE THIS
EVENING WITH SHOWERS COMING TO AN END. CLOUDS TO REMAIN ACROSS THE
STATE WITH PLENTY OF LOW LEVEL MOISTURE AND WEAK CYCLONIC FLOW. FOG
WILL THICKEN AFTER MIDNIGHT ESPECIALLY ACROSS DOWNEAST SECTIONS AND
THERE COULD BE AREAS OF DRIZZLE ALSO. UPPER LOW REMAINS JUST TO OUR
WEST WITH CYCLONIC FLOW AT ALL LEVELS OVER THE STATE FOR TUESDAY.
HOWEVER...MODELS DO NOT INDICATE ANY SHORTWAVE TROUGHS ROTATING
ACROSS THE STATE TOMORROW...IN FACT GFS INDICATES A VORT MIN TO
CROSS THE STATE TUESDAY AFTERNOON. SO FOR NOW WILL KEEP SHOWER OUT
OF THE FORECAST FOR TUESDAY. MAY SEE SOME BREAKS IN THE CLOUDS
TUESDAY AFTERNOON AND ANY HEATING COULD PRODUCE A ISOLATED SHOWER OR
SPRINKLE IN THE AFTERNOON BUT FORECAST SOUNDINGS INDICATE DRY LAYER
ABOVE 10K WILL SUPPRESS ANY BUILD UPS. UPPER LOW MOVES JUST TO OUR
SOUTHWEST WEDNESDAY AND WEDNESDAY NIGHT WITH INCREASING CHANCE OF
SHOWERS.

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...
MAIN WEATHER FEATURE TO DEAL WITH FOR MOST OF THIS PERIOD IS UPPER
CUT OFF INITIALLY JUST SOUTH OF JAMES BAY. THIS LOW WILL BRING
UNSETTLED WEATHER OVER THE FORECAST AREA THROUGH THE END OF THE
WEAK. MEDIUM RANGE MODELS ARE IN AGREEMENT THAT UPPER LOW WILL SLIDE
SLOWLY SE AND CROSS MAINE ON THU. AS LOW REACHES THE GULF OF MAINE
IT BEGINS TO INTERACT WITH FRONTAL WAVE IN WESTERN ATLANTIC. GFS
DEVELOPS A STRONG LOW OVER THE MARITIMES THAT BACKS CLOUDS/PRECIP
INTO MAINE. ECMWF SIMILAR WHILE CANADIAN GEM IS FARTHER E WITH
MARITIMES LOW AND A NON-PLAYER IN WEATHER OVER FORECAST AREA.

GRIDS WILL REFLECT A GFS/ECMWF SOLUTION WHICH WILL KEEP UNSETTLED
WEATHER GOING AT LEAST INTO SAT. USED HPC POINT DATA TO POPULATE
GRID FIELDS. ONLY MINOR ADJUSTMENTS NEEDED FOR COLLABORATION. THE
BEGINNING OF THE PERIOD WILL BEGIN WITH BELOW NORMAL MAXIMUM
TEMPERATURES...FINALLY REBOUNDING TO NEAR NORMAL VALUES FOR SUN AND
MON.

&&

.AVIATION...MVFR CEILING WILL LOWER TO MOSTLY IFR CONDITIONS AFTER
MIDNIGHT.

&&

.MARINE...
QUITE OVER THE WATERS THROUGH THE PERIOD WITH SEAS AND WINDS
REMAINING BELOW SCA LEVELS. VSBY RESTRICTIONS IN FOG AND SHOWERS FOR
MOST OF THE WEEK.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

SHORT TERM/MARINE...FOSTER
LONG TERM/MARINE...GABRIC
AVIATION...SMF
Hazardous weather outlook, May 16, 4:22 AM EDT, 12 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
422 AM EDT MON MAY 16 2005

MEZ001>006-010-011-015>017-029>032-170900-
CENTRAL PENOBSCOT ME-CENTRAL PISCATAQUIS ME-CENTRAL WASHINGTON ME-
COASTAL HANCOCK ME-COASTAL WASHINGTON ME-INTERIOR HANCOCK ME-
NORTHEAST AROOSTOOK ME-NORTHERN PENOBSCOT ME-NORTHERN PISCATAQUIS ME-
NORTHERN SOMERSET ME-NORTHERN WASHINGTON ME-NORTHWEST AROOSTOOK ME-
SOUTHEAST AROOSTOOK ME-SOUTHERN PENOBSCOT ME-SOUTHERN PISCATAQUIS ME-
INCLUDING THE CITIES OF...ALLAGASH...BANGOR...BAR HARBOR...
BAXTER ST PARK...BLUE HILL...BROWNVILLE JUNCTION...BUCKSPORT...
CALAIS...CARIBOU...CHERRYFIELD...CLAYTON LAKE...DAAQUAM...DANFORTH...
DEBOULLIE MOUNTAIN...DEXTER...DOVER-FOXCROFT...EAGLE LAKE...
EASTPORT...ELLSWORTH...FORT FAIRFIELD...FORT KENT...GREENVILLE...
GUILFORD...HOULTON...HOWLAND...LIMESTONE...LINCOLN...LUBEC...
MACHIAS...MADAWASKA...MILLINOCKET...MOUNT KATAHDIN...NEWPORT...
OLD TOWN...PATTEN...PORTAGE...PRESQUE ISLE...RIPOGENUS...
SAINT PAMPHILE...VAN BUREN AND VANCEBORO
422 AM EDT MON MAY 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in Maine, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.